Alert archive / South Carolina / Special Weather Statements in 2017
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Mar 22, 2017, 12:11 AM EDT for Bamberg County, Clarendon County, Orangeburg County, South Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 22, 2017, 12:11 AM EDT (04:11 UTC)
- Expired
- Mar 22, 2017, 1:00 AM EDT
- In force
- 49 min
- Issued by
- NWS Columbia, SC
Counties Bamberg County, SC, Clarendon County, SC, Orangeburg County, SC
The radar
The Charleston,SC radar (KCLX), 89 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 4.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 130 J/kg
- Mixed-layer CIN
- -258 J/kg
- Mixed-layer LCL
- 2122 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
453
WWUS82 KCAE 220411
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
1211 AM EDT WED MAR 22 2017
SCZ036>038-041-220500-
Orangeburg-Calhoun-Clarendon-Bamberg-
1211 AM EDT WED MAR 22 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
CALHOUN...SOUTHERN CLARENDON...BAMBERG AND ORANGEBURG COUNTIES...
At 1210 AM EDT, strong thunderstorms were clustered near Branchville,
or 8 miles east of Bamberg, moving east at 40 mph.
Winds in excess of 40 mph are possible with this storm. Frequent
lightning is also occurring.
Locations impacted include...
Orangeburg, Bamberg, Holly Hill, Branchville, Bowman, Elloree,
Santee, Ehrhardt, Cameron, Eutawville, Cordova, and Edisto.
LAT...LON 3350 8010 3348 8015 3346 8013 3345 8022
3330 8025 3327 8030 3328 8035 3326 8036
3326 8043 3329 8049 3333 8051 3313 8089
3306 8090 3310 8094 3303 8108 3306 8113
3357 8110 3369 8000
TIME...MOT...LOC 0410Z 268DEG 36KT 3332 8088
$$
CJRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Mar 21, 7:23 PM EDT, 4 hours 48 minutes earlier.
Area forecast discussion, Mar 21, 7:23 PM EDT, 4 hours 48 minutes before
Area Forecast Discussion National Weather Service Columbia SC 723 PM EDT Tue Mar 21 2017 .SYNOPSIS... A cold front approaching from the north will slowly cross the forecast area overnight. Numerous showers and thunderstorms are expected head of the front. Very warm temperatures this afternoon will be followed by cooler temperatures behind the front. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... Regional radars currently showing strong thunderstorms in the upstate of both SC and GA this evening. This activity has been relatively stationary, with a the storms having difficulty pushing eastward into a capping inversion currently over central portions of SC. This inversion will weaken as the evening progresses, and the activity is expected to eventually begin tracking eastward. This will be in advance of a MCS that is moving into eastern TN this evening, and this MCS is expected to rapidly push eastward across northern GA and into northern/central SC, and eastern GS by midnight. As this MCS catches up with the current convection across the upstate, expect to see the entire complex push east/southeastward through much of the cwa. This continues to be supported by the latest hrrr guidance. The main threats will be damaging winds, large hail, and even some heavy rainfall in the slower moving, possible training, storms. The high-resolution models have trended slower with the timing. The latest HRRR is still indicating some isolated to scattered convection possible between 8 pm and 11 pm, the the most widespread shower and thunderstorm coverage by midnight. The more intense convection shifts east of the area by 200 am, with mainly some stratiform rainfall in its wake. The front should shift south of the area after 400 am. There may be lingering showers in the area. Followed the guidance consensus for the temperature forecast overnight. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/... The cold front will be moving south of the area Wednesday morning with high pressure centered over the western Great Lakes region building in behind it. Clouds are expected to linger, but precipitation should be south of the area so have lowered pops. Highs on Wednesday are forecast in the middle 60s to lower 70s. The center of high pressure will move into the Delmarva region on Thursday and ridge into the forecast area from the northeast. Models have trended drier with pops on Thursday. Extensive cloud cover should result in temperatures well below normal on Thursday, but confidence low regarding exactly how low temperatures will be given model differences. && .LONG TERM /FRIDAY THROUGH TUESDAY/... An upper ridge will be centered over the southeastern US on Friday and will push off the coast on Saturday as an upper trough over the Plains lifts northeastward. Surface high pressure will be off the coast on Friday and will continue to ridge into the area from the northeast with dry weather expected. Temperatures will rebound on Friday back into the middle 60s to lower 70s under the influence of the ridge. A low pressure system over the southern Plains will shift northeastward toward the southern Great Lakes region on Saturday and bring a front into the area on Sunday. The frontal boundary will linger in the area on Monday and remain near the area on Tuesday. Temperatures over the weekend and into Tuesday above normal. && .AVIATION /00Z TUESDAY THROUGH SUNDAY/... VFR conditions will continue for the next couple hours, but then MVFR ceilings are likely as strong thunderstorms move into the area. There will also be periods of IFR conditions in heavy rain, but too difficult to time. Storms could develop over KAGS and KDNL as early as 01Z. Upstream convection is expected to move over CAE and CUB around 02Z, and then OGB. Timing is based on HRRR, but these storms have so far been moving very slowly, and arrival could actually be later. Strong heating ahead of the front and very cold air aloft support the potential for damaging wind and large hail with any thunderstorms. There should be a diminished threat of severe weather after 05Z because of previous convection and nocturnal cooling. The front should shift south of the area after 09Z, and skies should clear by 22/21Z. Winds will generally be 5 to 10 kts with gusts up to 20 kts, SW then veering NW, and the NE behind the front. EXTENDED AVIATION OUTLOOK...There may be restrictions mainly in the early morning hours during the outlook period associated with a moist onshore flow. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Mar 21, 8:41 PM EDT, 3 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 841 PM EDT Tue Mar 21 2017 GAZ040-063>065-077-SCZ018-020>022-025>031-035>038-041-230045- Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Newberry- Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-Aiken- Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- 841 PM EDT Tue Mar 21 2017 ...SEVERE THUNDERSTORM WATCH 77 IN EFFECT UNTIL 2 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. SCZ015-016-230045- Lancaster-Chesterfield- 841 PM EDT Tue Mar 21 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. Thunderstorms tonight could possibly contain strong winds and hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Mar 21, 11:44 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1144 PM EDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM HAIL BURNETTOWN 33.51N 81.86W
03/21/2017 E0.25 INCH AIKEN SC AMATEUR RADIO
LESS THAN DIME SIZED HAIL.
&&
RCLocal storm report, Mar 21, 11:46 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1146 PM EDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND DMG 2 N OAK GROVE 34.01N 81.14W
03/21/2017 LEXINGTON SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTED POWER LINES DOWN IN
THE ROADWAY AT HIGHWAY 378 AND LEAPHART
ROAD.
&&
LCV`Local storm report, Mar 21, 11:54 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1154 PM EDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM TSTM WND DMG 1 ENE RED BANK 33.93N 81.22W
03/21/2017 LEXINGTON SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTED TREES DOWN NEAR OLD
ORANGEBURG ROAD AND SQUIRREL HOLLOW ROAD.
&&
LCV`Local storm report, Mar 21, 11:58 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1158 PM EDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 PM TSTM WND GST 5 E JACKSON 33.34N 81.70W
03/21/2017 M81 MPH AIKEN SC OTHER FEDERAL
AREA A WIND TOWER AT AN ELEVATION OF 200
FEET REPORTED A WIND GUST OF 81 MPH BETWEEN
1115 PM AND 1130 PM. .
&&
LCV`Local storm report, Mar 22, 12:01 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1201 AM EDT WED MAR 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 PM TSTM WND GST 8 WNW SNELLING 33.28N 81.59W
03/21/2017 M71 MPH BARNWELL SC OTHER FEDERAL
SRS REPORTED A 71 MPH WIND GUST ON 200 FOOT
TOWER BETWEEN 1115 PM AND 1130 PM. .
&&
LCV`Special weather statement, Mar 22, 12:11 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
1211 AM EDT WED MAR 22 2017
SCZ036>038-041-220500-
Orangeburg-Calhoun-Clarendon-Bamberg-
1211 AM EDT WED MAR 22 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
CALHOUN...SOUTHERN CLARENDON...BAMBERG AND ORANGEBURG COUNTIES...
At 1210 AM EDT, strong thunderstorms were clustered near Branchville,
or 8 miles east of Bamberg, moving east at 40 mph.
Winds in excess of 40 mph are possible with this storm. Frequent
lightning is also occurring.
Locations impacted include...
Orangeburg, Bamberg, Holly Hill, Branchville, Bowman, Elloree,
Santee, Ehrhardt, Cameron, Eutawville, Cordova, and Edisto.
LAT...LON 3350 8010 3348 8015 3346 8013 3345 8022
3330 8025 3327 8030 3328 8035 3326 8036
3326 8043 3329 8049 3333 8051 3313 8089
3306 8090 3310 8094 3303 8108 3306 8113
3357 8110 3369 8000
TIME...MOT...LOC 0410Z 268DEG 36KT 3332 8088
CJRThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 8:14 PM EDT | Special Weather Statement | CAE | McCormick | 31 min |
| Mar 21, 8:58 PM EDT | Special Weather Statement | CAE | Edgefield, Fairfield, McCormick, Newberry, Saluda | 47 min |
| Mar 21, 9:01 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry, Saluda | 44 min |
| Mar 21, 9:30 PM EDT | Special Weather Statement | CAE | Aiken | 45 min |
| Mar 21, 9:36 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Richland | 39 min |
| Mar 21, 10:04 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lexington, Richland | 41 min |
| Mar 21, 10:05 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 40 min |
| Mar 21, 10:08 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 37 min |
| Mar 21, 10:31 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Edgefield, Lexington, Orangeburg | 59 min |
| Mar 21, 10:34 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Richland, Sumter | 41 min |
| Mar 21, 10:45 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 45 min |
| Mar 21, 10:51 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lee, Sumter | 39 min |
| Mar 21, 10:58 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Lee, Orangeburg, Sumter | 47 min |
| Mar 21, 11:15 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 45 min |
| Mar 21, 11:22 PM EDT | Special Weather Statement | CAE | Bamberg, Calhoun, Orangeburg | 23 min |
| Mar 21, 11:28 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington, Orangeburg | 32 min |
Nearby
Special Weather Statements in South Carolina, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.